Lingering Effects of Heroin Overdoses

MANHASSET, NY – Cases like the one highlighted in the New York Times on Monday concerning victims who survive heroin overdoses only to be met with physical and mental challenges as a result of the overdose will get more common in the coming years, a New York emergency physician says.
Physical and mental issues from a heroin overdose are caused by the severe respiratory depression that occurs with an overdose, explains Jason D’Amore, MD, research director for the department of emergency medicine at North Shore University Hospital in Manhasset. Because the body isn’t getting enough oxygen, bodily systems experience issues.

Dr. D’Amore anticipates that more of these cases will occur in the coming years for several reasons.
“There are several issues, almost like a perfect storm, when it comes to heroin addiction in this country,” Dr. D’Amore says. “One is you have an increasing number of patients addicted to heroin and you have an increasing prevalence of heroin on the streets. You also have an increasing attractiveness of heroin to what would be non-traditional heroin addicts… Additionally, there are a number of very dangerous adulterants that are mixed with heroin. Sometimes you can have heroin mixed with fentanyl. Fentanyl is a drug that is 80 times more potent than what you would see in heroin. So even a much smaller dose than what you would expect, so even someone who is an ‘experienced user’ … would give themselves a dose and that dose would be lethal.”

Getting a person who has overdosed on heroin medical attention as quickly as possible can help to limit these potential results, Dr. D’Amore says. Also, the administration of Narcan, which reverses the respiratory depression a person is experiencing at the time of overdose, as soon as possible, is beneficial to the person who has overdosed, he adds.
 

 

Focus onHealth TV

Watch Focus onHealth, Northwell Health's TV show. It's the healthy way to stay informed!